Tornadoes · United States · Kansas · 2010
EF0 tornado, Buttermilk, Kansas, September 25, 2010
This EF0 tornado ran 0.5 miles across Comanche County on September 25, 2010, touching down at 4:49 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 25, 2010
- Touchdown
- 4:49 PM CDT (21:49 UTC)
- Lifted
- 4:51 PM CDT (21:51 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Comanche County
- Touchdown point
- 37.110, -99.270
- Lift-off point
- 37.107, -99.262
- Record number
- 1009251549-01
What the Weather Service recorded
A brief landspout was reported by law enforcement underneath a rapidly developing thunderstorm.
This brief landspout tornado formed under a rapidly developing thunderstorm but did not encounter anything to damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 18:56 UTC and running to 22:19 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:56 UTC | 22:19 UTC | Severe Thunderstorm Watch | DDC |
| 21:51 UTC | 22:15 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Sep 25, 2:03 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 25, 2:03 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 203 PM CDT SAT SEP 25 2010 .DISCUSSION... DAYS 1-2... COLD FRONT CURRENTLY MOVING SOUTH ACROSS THE CWA EARLIER THIS AFTERNOON. BY 20Z THIS FRONT WILL BEGIN TO ENCOUNTER MID-UPPER 60 DWPTS AS IT CROSSES INTO SE KS AS PROGGED MU CAPES INCREASE TO GREATER THAN 2000J/KG. ALOFT THE NOISE OF A 25 JET WILL ALSO BE DIVING SOUTH INTO CNTL KS AND AT THIS TIME BASED ON 12Z NAM/GFS THE BETTER UPPER LVL DYNAMICS BETWEEN 21-00Z WILL BE IN SOUTH CNTL KS/NC OK WHICH WILL ALSO INCLUDE PORTIONS OF OUR SE CWA BRIEFLY. GIVEN THIS ALONG WITH TIMING OF THE FROPA, +60 DEGREE DWPTS AND PROGGED MU CAPES WILL KEEP POPS GOING SOUTHEAST OF DDC FOR PRIMARILY LATE THIS AFTERNOON. THE WINDOW FOR PCPN IN OUR SE HOWEVER APPEARS SMALL AND WILL MAINLY BETWEEN 21Z-00Z SO WILL RAISE POPS IN THE SE NEAR PTT/P28 UNTIL 00Z AND THEN TAPER PCPN OFF FROM NW-SE. AS THIS FRONT AND ANY ASSOCIATED PCPN EXITS THE AREA EARLY THIS EVENING A COOL SFC HIGH WILL BEGIN TO SETTLE INTO KS WITH WINDS BECOMING LT/VRB AFTER 6Z. LIGHT WINDS AND CLEAR SKIES SHOULD SET THE STAGE FOR A COOL NIGHT FOR MUCH OF SW KS. GUIDANCE SUGGESTING UPPER 40S- AROUND 50 FOR LOWS BUT BASED ON EXPECTED DWPTS WILL UNDERCUT THESE NUMBERS BY A FEW DEGREES. SUNDAY MAY BE SUNNY BUT COOL. BASED ON 00Z 85H MIX DOWN TEMPS WILL CONTINUE TO FOLLOW THE CURRENT COOL FORECAST WITH ONLY MINOR ADJUSTMENTS. TEMPERATURES WILL THEN BEGIN TO SLOWLY WARM EARLY NEXT WEEK WITH 85H TEMP TRENDS FROM 00Z MON TO 00Z TUES SUGGESTING HIGHS REBOUNDING BACK INTO THE 80S WEST OF DDC MONDAY AFTERNOON WHILE UPPER 70S MORE LIKELY FURTHER EAST. DAYS 3-7... THE MEDIUM RANGE FORECAST APPEARS RATHER INTERESTING IN THAT THERE WILL BE VIRTUALLY NO CHANCE FOR PRECIPITATION AS THE ATMOSPHERE BECOMES DRY THROUGH A DEEP LAYER AS LARGE SCALE RIDGING DEVELOPS INTO THE NORTHERN PLAIN. AS THE UPPER HIGH SETTLES ACROSS THE CENTRAL HIGH PLAINS AND SOUTHWEST KANSAS THERE IS VERY GOOD AGREEMENT BETWEEN THE ECMWF/GFS AS WELL AS THE GEM-NH (CANADIAN) MODELS ON EVOLUTION OF THE UPPER PATTERN. THE LATEST 12 UTC RUNS OF THE GFS AND ECMWF APPEAR TO NOT ANCHOR THE UPPER RIDGE QUITE AS FAR EAST. THIS INDICATES NORTHWEST FLOW COULD BECOME ESTABLISHED BEFORE THE WEEKEND ARRIVES, LEADING TO EVEN LIGHTER SURFACE WINDS FIELDS AS THE UPPER FLOW BECOMES PARALLEL WITH THE MOUNTAIN RANGE, BUT ALSO ALLOWING THE POSSIBILITY OF COOLER TEMPERATURES, WHICH WILL BE A CHALLENGE GOING INTO THIS PERIOD AS MODELS INDICATE QUITE SHALLOW MIXING LAYERS. && .AVIATION... FRONTAL BOUNDARY NOW MOVING SOUTHEAST THROUGH THE FORECAST AREA COULD BE THE FOCUS FOR A FEW DEVELOPING TOWERING CUMULONIMBUS DURING THE LATE AFTERNOON. A SOUTHEAST WIND MIGHT BE SWITCHING TO NORTHWEST BEFORE THE CAPES BECOME REALIZED ACROSS THE LOW LEVEL BAROCLINIC ZONE HOWEVER, SO CONFIDENCE IS NOT HIGH FOR TSRA AND WE WILL MONITOR FOR POTENTIAL TAF AMENDMENTS. AS THE FRONTAL BOUNDARY SLIPS SOUTH OF THE ENTIRE FORECAST AREA, DRY ADVECTION NEAR THE SURFACE WILL CONTINUE SUPPORTED BY THE MID 40'S DEW POINTS NOW SHOWING UP ACROSS WEST CENTRAL KANSAS. THIS DRIER AIR SHOULD BE KEY IN PRECLUDING DENSE FOG DEVELOPMENT AGAIN TONIGHT AS WINDS AGAIN BECOME LIGHT AND VARIABLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 72 48 80 / 0 0 0 0 GCK 46 74 48 82 / 0 0 0 0 EHA 48 76 49 85 / 0 0 0 0 LBL 48 75 49 83 / 0 0 0 0 HYS 46 70 47 79 / 0 0 0 0 P28 49 71 48 77 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
Hazardous weather outlook, Sep 25, 4:20 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT SAT SEP 25 2010 KSZ030-031-043>046-061>066-074>081-084>090-260930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT SAT SEP 25 2010 /320 AM MDT SAT SEP 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON NEAR A LINE FROM LARNED TO MEADE. THE AREA OF THUNDERSTORMS WILL PROPAGATE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND WILL MOVE INTO OKLAHOMA BY 600 PM. BRIEF HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY THIS MORNING AND PROGRESS ACROSS ALL BUT THE SOUTHEAST CORNER OF THE STATE BY EARLY EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO SPREAD INTO WESTERN KANSAS IN ADVANCE OF THE FRONT, AND DEW POINT TEMPERATURES WILL RISE INTO THE LOW TO MID 60S THIS MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT EARLY THIS AFTERNOON AND TO MOVE SOUTHEASTWARD WITH THE FRONT. COOL HIGH PRESSURE WILL BUILD INTO KANSAS BEHIND THE FRONT. AN EXTENDED PERIOD OF QUIET WEATHER CAN BE EXPECTED AFTER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION PROBABLY WILL NOT BE NECESSARY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Sep 25, 3:56 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT SAT SEP 25 2010 KSZ081-090-252145- BARBER-PRATT- 356 PM CDT SAT SEP 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3757 9848 3731 9846 3745 9888 3763 9874 TIME...MOT...LOC 2056Z 295DEG 40KT 3749 9860 RUSSELL
Special weather statement, Sep 25, 4:42 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 442 PM CDT SAT SEP 25 2010 KSZ089-252230- COMANCHE- 442 PM CDT SAT SEP 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF AETNA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3700 9900 3700 9934 3720 9933 3727 9901 TIME...MOT...LOC 2142Z 326DEG 27KT 3709 9913 RUSSELL
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.8 hours before the tornado, 92 km from the path. September 25, 2010.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 368 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.4 K/km
Dodge City, (KDDC), 00:00Z
2.2 hours after it, 92 km from the path. September 26, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78414 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.5 K/km
The radar
The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:49 UTC | TORNADO | 4 E Buttermilk | Comanche, KS | ROTATION IN THE CLOUD BASE WITH DEBRIS ON THE GROUND WAS OBSERVED. THIS IS A CORRECTED REPORT FOR THE INITIAL SIGHTING OF THE TORNADO. |
| 21:52 UTC | TORNADO | 7 S Coldwater | Comanche, KS | ROTATION IN THE CLOUD BASE WITH DEBRIS ON THE GROUND WAS OBSERVED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.